Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 159, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 2, 2017, 9:53 PM CDT for Furnas County, Gosper County, Nebraska. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2017, 9:53 PM CDT (02:53 UTC)
- Expired
- Jul 2, 2017, 10:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Furnas County, NE, Gosper County, NE
The radar
The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 9:58 PM CDT | HAIL 1 | Holbrook, NE | TRAINED SPOTTER REPORTED HEAVY RAIN AND HAIL TO THE SIZE OF QUARTERS. |
| Jul 2, 10:00 PM CDT | TSTM WND GST 75 | Beaver City, NE | 75 TO 80 MPH WIND GUSTS. |
| Jul 2, 10:03 PM CDT | HAIL 1.25 | 3 E Holbrook, NE | HALF DOLLAR SIZE HAIL AND 67 MPH WIND GUSTS. HEAVY RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 5:58 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1751 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 2397 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.5
The text
As transmitted.
824
WUUS53 KGID 030253
SVRGID
NEC065-073-030345-
/O.NEW.KGID.SV.W.0159.170703T0253Z-170703T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
953 PM CDT SUN JUL 2 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Gosper County in south central Nebraska...
Furnas County in south central Nebraska...
* Until 1045 PM CDT
* At 953 PM CDT, severe thunderstorms were located along a line
extending from 9 miles north of Arapahoe to Holbrook to near
Danbury, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Cambridge, Arapahoe, Oxford, Bertrand, Beaver City, Holbrook,
Edison, Wilsonville, Hendley and Hollinger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 10010 4044 10009 4044 9998 4055 9998
4055 9964 4000 9963 4000 10019 4035 10020
TIME...MOT...LOC 0253Z 335DEG 30KT 4044 9993 4030 9998 4011 10039
HAIL...1.25IN
WIND...70MPH
$$
RossiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:06 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 2, 6:06 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Hastings NE 606 PM CDT Sun Jul 2 2017 .SHORT TERM...(This evening through Monday) Issued at 323 PM CDT Sun Jul 2 2017 A few showers and thunderstorms continue to develop across the northeast part of the forecast area this afternoon. Otherwise, there are mostly clear skies across the area and temperatures are warming up. In the area where the clouds and thunderstorms have been, it has been a little cooler. The main concern will be thunderstorm development. There is an upper level wave that will be moving into the area and a surface boundary across the northern part of Nebraska. Models have some differences in where and how much precipitation there will be. The morning convection also could have some impact on thunderstorms tonight. Expect the thunderstorms to continue across the northern part of the forecast area as thunderstorms develop along the boundary to the north and move into the area during the late afternoon and evening. The boundary sags to the south during the night and as another upper level wave moves into the area, there could be some more development to the west of the forecast area and those could move into the area during the overnight hours. With all the differences in the models, the confidence is a little shaky. There could be a few lingering thunderstorms in the morning, but otherwise expect mainly dry conditions. The upper level wave will continue to move through the area and during the afternoon a few thunderstorms could develop. The models continue to have some differences for this time frame and there is some uncertainty. .LONG TERM...(Monday night through Sunday) Issued at 323 PM CDT Sun Jul 2 2017 The models are a little more consistent for the Monday night time frame. The NAM is dry, but the GFS and ECMWF both have precipitation across the area. This looks to be the best time frame for precipitation, especially during the evening. Precipitation should linger into the overnight hours. Tuesday into Tuesday night there continues to be a couple of upper level waves that move through the area with on and off chances for thunderstorms. The upper level ridge builds just to the west and moves into the area Wednesday through Thursday. This will be a dry period with warm temperatures. Thursday night through Sunday there are a few waves that come over the ridge. With each wave, there is a chance for some thunderstorms to develop somewhere across the forecast area. These are small chances for only parts of the forecast area and expect mainly hit and miss showers and thunderstorms. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday) Issued at 604 PM CDT Sun Jul 2 2017 The main concern for the TAF period is thunderstorm chances the next 24 hours. Latest radar trends and short term models keep the brunt of the convection generally west of Highway 281 this evening into tonight and activity may remain west of KEAR, however do have a mention of VCTS for KEAR for much of the evening in closer proximity to the convection and will monitor trends. A shortwave trough translating across the Central Plains will bring continued chances for showers and thunderstorms into Monday. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...JCB LONG TERM...JCB AVIATION...Fay
Hazardous weather outlook, Jul 2, 5:26 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 526 PM CDT Sun Jul 2 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 031200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 526 PM CDT Sun Jul 2 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Showers and thunderstorms will continue this evening and into the overnight hours. Severe storms are possible which may produce hail to the size of golf balls and damaging winds of 60 to 70 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Spotty thunderstorms will be possible at various times and locations Monday and Tuesday, with the best chance Monday night. Some storms Monday night could be severe with the main threat locally damaging winds. Intermittent thunderstorms are possible Thursday night through Saturday. While strong or severe storms cannot be ruled out...it is too early to identify any specific organized threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and into tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Jul 2, 9:14 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
914 PM CDT SUN JUL 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM TSTM WND GST 3 NE CAMBRIDGE 40.32N 100.13W
07/02/2017 E70 MPH FURNAS NE TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED 70 MPH WIND GUST.
&&
REEDLocal storm report, Jul 2, 9:15 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
915 PM CDT SUN JUL 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM TSTM WND GST 3 NE CAMBRIDGE 40.32N 100.13W
07/02/2017 E70 MPH FURNAS NE TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED 70 MPH WIND GUST.
0904 PM HAIL FARNAM 40.71N 100.21W
07/02/2017 E1.00 INCH DAWSON NE TRAINED SPOTTER
0846 PM HAIL 4 NNE FARNAM 40.76N 100.19W
07/02/2017 E1.00 INCH DAWSON NE PUBLIC
PUBLIC REPORT OF QUARTER SIZE HAIL.
0840 PM HAIL GOTHENBURG 40.93N 100.16W
07/02/2017 E1.00 INCH DAWSON NE TRAINED SPOTTER
TRAINED SPOTTER REPORTED HAIL TO THE SIZE OF
QUARTERS IN GOTHENBURG.
0813 PM HAIL GOTHENBURG 40.93N 100.16W
07/02/2017 E1.25 INCH DAWSON NE COUNTY OFFICIAL
HAIL TO THE SIZE OF HALF DOLLARS REPORTED IN
GOTHENBURG.
0812 PM HAIL 2 NNW GOTHENBURG 40.96N 100.17W
07/02/2017 E1.00 INCH DAWSON NE TRAINED SPOTTER
TRAINED SPOTTER REPORTS HAIL UP TO THE SIZE
OF QUARTERS.
0506 PM HAIL 9 WSW ELYRIA 41.62N 99.16W
07/02/2017 E1.50 INCH VALLEY NE TRAINED SPOTTER
0420 PM HAIL 5 ENE ORD 41.63N 98.84W
07/02/2017 M1.00 INCH VALLEY NE PUBLIC
REPORTED VIA TWITTER.
0840 AM HAIL 2 SSE HASTINGS 40.56N 98.38W
07/02/2017 M0.50 INCH ADAMS NE NWS EMPLOYEE
FEW HALF INCH SIZE HAIL STONES. PEA SIZE
HAIL ALSO REPORT IN OTHER PARTS OF SOUTH
HASTINGS.
&&
REEDSpecial weather statement, Jul 2, 9:15 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Hastings NE 915 PM CDT SUN JUL 2 2017 NEZ061-030245- Buffalo NE- 915 PM CDT SUN JUL 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BUFFALO COUNTY UNTIL 945 PM CDT... At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near Miller, or 19 miles northwest of Kearney, moving south at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Amherst and Miller. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4098 9940 4101 9911 4080 9908 4083 9939 TIME...MOT...LOC 0215Z 356DEG 9KT 4095 9927 Fay
Local storm report, Jul 2, 9:21 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
921 PM CDT SUN JUL 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM TSTM WND GST 2 NNE CAMBRIDGE 40.31N 100.15W
07/02/2017 M72 MPH FURNAS NE MESONET
&&Special weather statement, Jul 2, 9:28 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Hastings NE 928 PM CDT SUN JUL 2 2017 NEZ073-083-030315- Phelps NE-Harlan NE- 928 PM CDT SUN JUL 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PHELPS AND WESTERN HARLAN COUNTIES UNTIL 1015 PM CDT... At 927 PM CDT, Doppler radar was tracking severe thunderstorms along a line extending from Smithfield to near Arapahoe to near Wilsonville. Movement was southeast at 30 mph. Ping pong ball size hail and winds in excess of 60 mph will be possible with these storms. People in western Phelps and western Harlan Counties should monitor the weather situation closely. A warning may be needed if the storms move into the area. Be ready to seek shelter if severe weather threatens. LAT...LON 4068 9964 4066 9935 4003 9943 4003 9963 TIME...MOT...LOC 0227Z 313DEG 26KT 4059 9976 4038 9986 4019 10006 Fay
Local storm report, Jul 2, 9:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
949 PM CDT SUN JUL 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HAIL 6 N HOLBROOK 40.39N 100.01W
07/02/2017 E1.00 INCH GOSPER NE PUBLIC
&&
REEDThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:44 PM CDT | Special Weather Statement | GID | Dawson | 46 min |
| Jul 2, 8:07 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 38 min |
| Jul 2, 8:40 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 50 min |
| Jul 2, 9:05 PM CDT | Special Weather Statement | GID | Gosper | 25 min |
| Jul 2, 9:09 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 51 min |
| Jul 2, 9:15 PM CDT | Special Weather Statement | GID | Buffalo | 30 min |
| Jul 2, 9:28 PM CDT | Special Weather Statement | GID | Phelps | 47 min |
| Jul 2, 9:37 PM CDT | Areal Flood Advisory | GID | Dawson | 3 hr |
| Jul 2, 10:14 PM CDT | Severe Thunderstorm Warning | GID | Harlan, Phelps | 46 min |
| Jul 2, 10:17 PM CDT | Areal Flood Advisory | GID | Furnas | 3 hr |
| Jul 2, 11:16 PM CDT | Special Weather Statement | GID | Furnas, Harlan | 44 min |
| Jul 2, 11:35 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 40 min |
| Jul 2, 11:53 PM CDT | Special Weather Statement | GID | Kearney | 37 min |
| Jul 3, 12:22 AM CDT | Special Weather Statement | GID | Adams | 23 min |
| Jul 3, 12:34 AM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 41 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.